Young women are experiencing changes in their periods, including heavier bleeding, after receiving both first and second anti-coronavirus shots, a study by the Norwegian Institute of Public Health (NIPH) suggests.
Women aged between 18 and 30 who took part in a large population study conducted by NIPH this year reported an increase in the incidence of menstrual changes. “Many women reported heavier periods than normal after the first and second vaccine dose,” said the study released this week.
While some 7.6% of participants experienced heavier bleeding before vaccination, the number of women reporting heavier periods after the first dose increased to 13.6%. After the second dose, it further grew to 15.3%.
Changes after the first dose are “transient,” according to the study, which claims bleeding returned to normal levels around two to three months after the jab. However, among those women who experienced changes after the first shot, almost two out of three reported it again after the second dose.
The NIPH project leader, Lill Trogstad, noted that menstrual changes are “very common” in general, but the percentages were increasing following vaccination. Trogstad said the initial findings required further analysis to clarify whether periods are indeed affected by the vaccines. The results are not yet peer-reviewed.
Read more: Covid vaccines could cause menstrual changes – study